MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported, during a transfemoral transcatheter aortic valve replacement (tavr) procedure with a 23mm sapien 3 ultra valve, there was resistance while advancing the delivery system and valve through the sheath.The devices were removed with no patient injury.Inspection of the sheath after removal showed the tip of the sheath was torn.New devices were used successfully.The patient is stable post procedure.
 
Additional Manufacturer Narrative
The sheath was not returned to edwards lifesciences for evaluation.A review of imagery provided showed the following: hdpe material stretching near tip and torn distal tip.Due to the unavailability of the device, engineering was unable to perform any visual, functional, or dimensional analysis.Therefore, a manufacturing non-conformance was unable to be determined during the evaluation.A device history review (dhr) was performed and did not reveal any manufacturing nonconformance that would have contributed to this complaint event.A lot history review was performed and revealed additional similar complaints relating to sheath distal tip torn and resistance.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.During manufacturing, the sheath shaft components were 100% visually inspected for any defects.During the manufacturing process the esheath final assemblies were 100% visually inspected by both manufacturing and quality.The inspections and tests described above support that it is unlikely a manufacturing non-conformance contributed to the reported complaint.A review of the risk management documentation was performed, and the reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints for resistance and sheath distal tip torn were confirmed through returned procedural imagery.No potential manufacturing non-conformances were identified.Review of the dhr and lot history review did not provide any indications that a manufacturing non-conformance would have contributed to the complaint.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, there was no report of any issues with the sheath during preparation.Per report ''there was trouble advancing valve on delivery catheter through tip of sheath.When sheath was pulled out at the end of the procedure, we noticed that the tip of sheath was torn.'' returned procedural imagery showed stretching of hdpe material near the distal tip as well as a torn distal tip.This failure mode is characteristic of sheath tip tear events identified in a product risk assessment (pra).While a definitive root cause was unable to be determined, investigation documented in the pra indicates that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.As such, it is possible that improper tip expansion contributed to the complaint event.However, a definitive root cause is unable to be determined at this time.A corrective/preventative action (capa) was previously initiated to pursue potential process improvement activities regarding tip expansion.A pra was previously initiated to investigate the cause and assess the risk associated with improper expansion of the sheath tip.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13066586
Report Number2015691-2021-06995
Device Sequence Number5630810
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)230413(10)63742888
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/13/2023
Device Model Number914ESA
Device Catalogue NumberN/A
Device Lot Number63742888
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2021
Supplement Date Received by Manufacturer02/02/2022
Initial Report FDA Received Date12/22/2021
Supplement Report FDA Received Date02/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown